Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 47, NWS Burlington, VT

August 17, 1997Lamoille County, Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 17, 1997, 3:23 AM EDT for Lamoille County, Orleans County, Vermont. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1997, 3:23 AM EDT (07:23 UTC)
Expired
Aug 17, 1997, 4:00 AM EDT
In force
37 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Lamoille County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 62 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 170725 RRA
SVRBTV
VTC015-019-170800-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
323 AM EDT SUN AUG 17 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL VERMONT
 
   ...EASTERN LAMOILLE COUNTY...SOUTHERN ORLEANS COUNTY
 
AT 320 AM...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
LOCATED BETWEEN LOWELL IN ORLEANS COUNTY AND EDEN IN LAMOILLE COUNTY.
 
THESE STORMS WERE RACING SOUTHEAST AT 35 MILES AN HOUR AND SHOULD AFFECT
TOWNS SUCH AS EDEN...ALBANY...CRAFTSBURY AND GLOVER THROUGH 345 PM.
 
THESE STORMS WILL LIKELY PRODUCE DAMAGING WINDS AS WELL AS TORRENTIAL
RAINS IN EXCESS OF 1 INCH.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE
INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS.
 
WHITTIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:00 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 17, 1:00 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
100 AM EDT SUN AUG 17 1997

SHWRS/TSTMS MVD THRU FA LAST EVENING WITH SOME SCT SVR WX (SEE
LSRBTV) IN NRN NY AS MDLS HINTED LAST NGT.

AFTERWARDS...STG CONVECTION IN PA/XTRME SRN NY WAS STEALING MOISTURE
FM ADVECTING ALG COLD FRNT.

CRNTLY...TSTMS HAVE COLLAPSED IN PA AND MOIST ADVECTION/CONV WAS
EVIDENT AGAIN ALG/AHD OF COLD FRNT LOCATED NEAR KYOW.  THETE-E
ANALYSIS SHWS RIDGING INTO ST LWRNC VLY AGAIN.  SFC ANALYSIS SHWS A
SLGT BUBBLE HIGH OVR WRN PA FM ERLR CONVECTION WITH SLGT OUTFLOW MVG
N INTO ERN GRT LAKES.  COLD FRNT AND OUTFLOW BNDRY (INTERSECTING
BNDRYS) IN AREA OF THETE-E RDG MAY SPELL ANOTHER FLARE UP OF
CONVECTION AS COLD FRNT APPROACHES ERLY THIS MRNG.

IN NRN NY...CONVECTION WAS ALRDY FLARING UP AGAIN AND WL JUST HAVE
TO WATCH OVR THE NXT FEW HOURS.

.SHORT TERM: SFC COLD FRNT NR KYOW WL MOVE SOUTHEAST TO NR KBTV BY
12Z.  SFC WAVE DVLPMNT OVR MS RVR VLY WL TRVL ALG FRNT AND SLOW IT/S
SOUTHWARD PROGRESSION LTR TDY BUT SOUTH OF FA.  MUCH OF ACTVTY THAT
DVLPS ALG FRNT WL BE -SHRA WITH SOME EMBEDDED TRW PSBL THRU THIS
MRNG.

BY ERLY AFTN...SFC FRNT APPRHG LWR CT VLY WITH MODERATE INSTABILITY
BUT WND FIELD DECENT WITH SOME H2 DIV AND H5/H7 WND MAX EXITING FA
TO NE...SO TSTM CAN/T BE RULED OUT.  DRIER AIR WL WORK INTO REST OF
FA BUT CONVECTIVE BLOW-OFF FM SRN GRT LAKES/OHIO VLY ACTVTY WL KEEP
SOME MID/HIGH CLDS ACRS FA.

.TNGT...WEAK NRN STREAM H5 S/W (NOW ACRS ND) TRAVERSES THRU FA IN
MEAN WSW FLOW WITH SOME AC/CI THEN MUCH DRIER AIR WORKS INTO FA
TOWARD MRNG.

.LONGER TERM: AAAHH NW FLOW ALOFT AND SFC HIGH SLIDING INTO GRT
LAKES MONDAY AND NY ON TUES SPELLS PLEASANT NORTH COUNTRY SUMMER WX
WITH DAYTIME HIGHS IN 70S AND LOWS IN 40S.

WL SEND AFDBTV OUT ERLY DUE TO CONVECTION.

SLW

In the hours before

Local storm report, Aug 16, 9:33 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
935 PM EDT SAT AUG 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    HAMMOND                   NY   WIND DAMAGE
08/16/97   ST LAWRENCE                    NUMEROUS TREES DOWN IN
                                          FOLLOWING LOCATIONS
                                          BETWEEN 615 AND 630 PM:
                                          HAMMOND, DEKALB, CANTON,
                                          COLTON, AND OSWEGATCHIE
Local storm report, Aug 16, 9:35 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
935 PM EDT SAT AUG 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    HAMMOND                   NY   WIND DAMAGE
08/16/97   ST LAWRENCE                    NUMEROUS TREES DOWN IN
                                          FOLLOWING LOCATIONS
                                          BETWEEN 615 AND 630 PM:
                                          HAMMOND, DEKALB, CANTON,
                                          COLTON, AND OSWEGATCHIE
Local storm report, Aug 16, 11:55 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1157 PM EDT SAT AUG 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    HAMMOND                   NY   WIND DAMAGE
08/16/97   ST LAWRENCE                    NUMEROUS TREES DOWN IN
                                          FOLLOWING LOCATIONS
                                          BETWEEN 615 AND 630 PM:
                                          HAMMOND, DEKALB, CANTON,
                                          COLTON, AND OSWEGATCHIE

0732 PM    SARANAC LAKE              NY   WIND DAMAGE
08/16/97   FRANKLIN              X         TREES AND POWERLINES DOWN
                                          REPORTED BY LOCAL FIRE
                                          DEPARTMENT
Local storm report, Aug 16, 11:57 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1157 PM EDT SAT AUG 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    HAMMOND                   NY   WIND DAMAGE
08/16/97   ST LAWRENCE                    NUMEROUS TREES DOWN IN
                                          FOLLOWING LOCATIONS
                                          BETWEEN 615 AND 630 PM:
                                          HAMMOND, DEKALB, CANTON,
                                          COLTON, AND OSWEGATCHIE

0732 PM    SARANAC LAKE              NY   WIND DAMAGE
08/16/97   FRANKLIN                       TREES AND POWERLINES DOWN
                                          REPORTED BY LOCAL FIRE
                                          DEPARTMENT

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.